What to Expect
As you probably know, chemotherapy is a cancer treatment which uses powerful drugs to kill cancer cells. Unfortunately, these drugs target not only cancer cells, but all rapidly dividing cells -- which includes hair follicles. This obviously can result in hair loss. Of course, not all chemotherapy drugs will cause hair loss, so be sure to ask your doctor what to expect. Some of the newer chemotherapy drugs will not kill the hair follicle, so you may not experience significant hair loss if any. Be prepared, however, for surprises. I'm told that doctors can be a bit vague when you ask specific questions about chemotherapy related hair loss. With the tremendous number of treatment drugs available (and the differing reactions of various patients), it can often be difficult for a doctor to advise you on just how much hair loss to expect.
Certain drugs (and dosing levels) can cause different degrees of hair loss. For example, Adriamycin often causes total hair loss (including body hair) when administered every three or four weeks as a higher dose injection, while lower doses often result in almost no hair loss. Other drugs which may result in hair loss include Taxol, Ifosfamide, Etoposide, Dactinomycin, and several others. Some chemotherapy drugs such as Carboplatin (used alone), Carmustine, and Cisplatin often cause no hair loss. Again, consult your doctor who can give your more specific information on which drugs may cause hair loss and to what degree.
Because chemotherapy drugs target rapidly dividing cells -- hair in the active growing phase falls into this group -- you may experience nearly total hair loss depending on your course of treatment. This is because, at any given time, roughly 90 percent of your hair is in the growth cycle. Hair loss may be almost immediate or may start to occur two to three weeks after treatment. Hair may come out gradually or in clumps that you often notice while shampooing, brushing, or on the pillow in the morning.
There is good news, however. The hair loss caused by chemotherapy is temporary -- even with total hair loss. When the hair does begin to regrow, it is quite common for there to be a change in its color or texture (this change is often temporary). Your hair may begin to grow back even during chemotherapy, but it may take several months after the conclusion of the treatment for the hair to completely come back. If you experience a change in texture, your hair should return to normal after about 12 months. It is important to note that, while hair lost as a result of chemotherapy is temporary, hair lost as a result of radiation therapy is often permanent.